Research ArticleOPIOID OVERDOSE

Opioid overdose detection using smartphones

See allHide authors and affiliations

Science Translational Medicine  09 Jan 2019:
Vol. 11, Issue 474, eaau8914
DOI: 10.1126/scitranslmed.aau8914

You are currently viewing the editor's summary.

View Full Text

Log in to view the full text

Log in through your institution

Log in through your institution

Preventing overdose

Opioid addiction and overdose remain serious health concerns in the United States. Naloxone can reverse opioid overdose but requires timely intervention. Toward this goal, Nandakumar et al. converted a smartphone to detect changes in respiration that precede opioid overdose. Using sonar, the smartphone detected respiratory depression and apnea (temporary lack of breathing) in humans after self-injected drug use in a supervised injection facility. Respiratory changes during general anesthesia, which simulates opioid-induced overdose, were also detected in a clinical setting. This proof-of-concept overdose detection device is encouraging; further optimization, including integrating an alert system to notify local emergency medical services of detected overdoses, would be necessary.